|INTERVIEWING TIP OF THE MONTH
# 43 September 2003
Immediate Follow-up On Treatment Recommendations
TISA Description of the Problem: If a patient leaves the first session with doubts about our treatment recommendations, the likelihood of the patient following our recommendations may plummet. Joel Hassman, M.D. in the following tip, provides a useful method of "getting a feel" for the patient's initial response to our treatment recommendation whether it be for psychotherapy, a medication, or both.
Tip: I have found that the following question/clarification is of value in helping me to better uncover any ambivalence a patient may have about my treatment recommendations. In the following illustration I will use medications as the example:
"Is there anything that I have said or offered that is unclear or perhaps you feel a bit uncomfortable with today, for I don't want you to walk out of here feeling unsure or uneasy about anything that I am suggesting. I want to help you to be as comfortable as possible so that you feel confident about trying the medication that I have suggested. So if you have any questions about the medication at all, even small ones, now is a great time to ask them."
TISA Follow-up: This tip by Joel has a natural flow to it. It also makes it easy to look for even nonverbal clues that the patient is having some misgivings. After using this tip, one could also easily add that one is interested in hearing any future concerns or questions about the medication including if the patient is finding it hard or easy to remember to take it. I like the way the tip covers both whether the clinician has been clear enough in their explanation and also whether or not the patient has any misgivings about the medication.
By the way if there appears to be any confusion on the patient's understanding it can be a useful time to ask to see the real extent of the patient's understanding with questions such as, "I just want to make sure that I was clear, in your own words what is your understanding about what the most common side-effects with this medication may be?"
Tip provided by:
Joel H. Hassman, M.D.